Alert archive / Nevada / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 34, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Aug 27, 2025, 3:17 PM PDT for Lyon County, Storey County, Washoe County, Nevada. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 27, 2025, 3:17 PM PDT (22:17 UTC)
- Expired
- Aug 27, 2025, 4:15 PM PDT
- In force
- 58 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, NV, Storey County, NV, Washoe County, NV
The radar
The Reno radar (KRGX), 5 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:17 PM PDT, 3 hours earlier. Its key messages:
- * Thunderstorms and an elevated risk of flash flooding are expected this afternoon, especially over urban areas and burn scars. * A drying trend will reduce thunderstorm activity into the weekend, but areas of isolated storms remain possible into early next week. * Temperatures remain cooler than normal into the weekend, but will warm-up through Sunday.
Area forecast discussion, Aug 27, 12:17 PM PDT, 3 hours before
Area Forecast Discussion National Weather Service Reno NV 1217 PM PDT Wed Aug 27 2025 .KEY MESSAGES... * Thunderstorms and an elevated risk of flash flooding are expected this afternoon, especially over urban areas and burn scars. * A drying trend will reduce thunderstorm activity into the weekend, but areas of isolated storms remain possible into early next week. * Temperatures remain cooler than normal into the weekend, but will warm-up through Sunday. && .DISCUSSION... A shortwave trough will be passing through today, leaving our CWA on the edge of the left exit region of the upper level jet streak. Because of this, another round of showers and t-storms are expected this afternoon. Thursday, the trough moves further east and shifts all of its forcing and instability over central/eastern NV. We may see some chances for showers and storms over Mono/Mineral/E. Churchill Thursday, though models are still struggling to come to a consensus on location. Friday through this weekend look to be a bit quieter. We'll have less available moisture and less instability to fire off thunderstorms. Diving in further on today's storms: Going through the CAMs, MUCAPE today will be around 400-600 J/kg and DCAPE around 800-1000 J/kg. That's enough DCAPE for storms to produce strong outflow boundaries that could produce gusts up to 40+ mph. PWAT values are slightly elevated around 0.75-0.85". Storm motions continue to be on the slower side today, less than 10 kt, so flash flooding remains a risk where stronger storms stall out, back build, or train. Especially since we've had multiple rounds of heavy rain over the past few days, the ground is primed for faster runoff. If you're out on a lake today or over in the Black Rock Desert, please be cautious and have a way to receive weather alerts! Shower and t-storm chances of 30-40% will continue today across the entire CWA, with storms starting as early as 11 AM. Similar to yesterday, storms will start along the Sierra and propagate east through the afternoon. Expect small hail with occasional hail that's up to a quarter in size, gusty outflow winds up to 45-50 mph, heavy rain with potential flash flooding, and possible blowing dust over the playa. I will note too that ensembles are hinting at the possibility of a trace of snow this evening in southern Mono and the White Mountains as showers are dissipating and surface temperatures cool off. While still a very low probability (<10%), it's a non-zero chance. As alluded to earlier, Friday onward we get into this drier pattern and high pressure starts to work its way in. Ensembles are showing the possibility of showers in the Sierra each afternoon through the weekend, however most CAMs don't show anything in the way of precip, yet. All the storms aside, for the rest of the week we're going to warm up a little bit each day and temps will warm back up in lower NV valleys to 90 by Saturday. -Justin && .AVIATION... Widespread coverage of showers and thunderstorms are expected once again this afternoon. Brief periods of IFR conditions are possible due to heavy rain and sudden reductions to visibility. The best chances for thunderstorms today will be around 60-70% at KMMH and terminals in the Sierra and Sierra Front, including 40% at 88NV in the Black Rock Desert. Timing of these storms will be as early as 12-1 PM for KMMH, 2-5 PM for 88NV, and 12-1 PM for all other terminals. Main threats today with these storms will be heavy rain, small hail, frequent lightning, and outflow gusts up to 35 kts. Storm activity is expected to wrap up after 8 PM. Additionally, low clouds and fog may produce a period of IFR conditions at KTRK overnight tonight, particularly 11Z - 16Z. -Justin && .REV Watches/Warnings/Advisories... NV...Flood Watch until 10 PM PDT this evening NVZ001>003. CA...Flood Watch until 10 PM PDT this evening CAZ071>073. &&
In the hours before
Special weather statement, Aug 27, 1:51 PM PDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Reno NV
151 PM PDT Wed Aug 27 2025
CAZ071-272115-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
151 PM PDT Wed Aug 27 2025
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL LASSEN COUNTY
THROUGH 215 PM PDT...
At 151 PM PDT, Doppler radar was tracking a strong thunderstorm over
Eagle Lake, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Eagle Lake and Spaulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4060 12104 4082 12107 4084 12059 4061 12059
TIME...MOT...LOC 2051Z 251DEG 11KT 4068 12073
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Aug 27, 2:05 PM PDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Reno NV
205 PM PDT Wed Aug 27 2025
NVZ001-272130-
Mineral and Southern Lyon Counties NV-
205 PM PDT Wed Aug 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MINERAL AND
SOUTHERN LYON COUNTIES THROUGH 230 PM PDT...
At 205 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Mason, or 25 miles east of Topaz Lake, moving east
at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Junction Nv 339 And Nv 208 and Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3868 11916 3885 11920 3889 11887 3871 11884
TIME...MOT...LOC 2105Z 269DEG 12KT 3879 11908
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Aug 27, 2:11 PM PDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Reno NV
211 PM PDT Wed Aug 27 2025
NVZ003-004-272145-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
211 PM PDT Wed Aug 27 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHOE COUNTY THROUGH
245 PM PDT...
At 211 PM PDT, Doppler radar was tracking a strong thunderstorm near
Sutcliffe, or near Pyramid Lake, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pyramid Lake, Sutcliffe, and The Needle Rocks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3980 11954 4018 11973 4022 11952 3985 11935
TIME...MOT...LOC 2111Z 269DEG 12KT 3998 11956
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Aug 27, 2:23 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service Reno NV
223 PM PDT Wed Aug 27 2025
NVZ001>004-272200-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
223 PM PDT Wed Aug 27 2025
...STRONG THUNDERSTORMS WILL IMPACT STOREY...SOUTH CENTRAL WASHOE...
DOUGLAS AND CENTRAL LYON COUNTIES AND CARSON CITY THROUGH 300 PM
PDT...
At 223 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms over Dayton, or near Virginia City, moving east at 20
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Carson City, Virginia City, Dayton, Washoe City, Damonte Ranch,
Pleasant Valley, Carson City Airport, Galena, New Washoe City, Indian
Hills, Washoe Lake Campground, Us 395 At Douglas-Carson City Co Line,
Lakeview, Rawe Peak, Gold Hill, Davis Creek Campground, Stewart,
Junction U.S 50 And Six Mile Canyon-Ft Churchill Rd, Us 50 At Carson
City-Lyon Co Line, and Junction U.S 50 And NV 341.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3909 11977 3947 11990 3935 11941 3904 11925
TIME...MOT...LOC 2123Z 265DEG 18KT 3923 11960
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Aug 27, 2:31 PM PDT, 46 minutes before
Special Weather Statement
National Weather Service Reno NV
231 PM PDT Wed Aug 27 2025
NVZ001-272200-
Mineral and Southern Lyon Counties NV-
231 PM PDT Wed Aug 27 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MINERAL AND CENTRAL
LYON COUNTIES THROUGH 300 PM PDT...
At 231 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Mason, or 29 miles northeast of Topaz Lake, moving
northeast at 10 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Mineral and central Lyon Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3873 11904 3888 11919 3903 11901 3885 11878
TIME...MOT...LOC 2131Z 230DEG 10KT 3886 11905
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JCSpecial weather statement, Aug 27, 3:03 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Reno NV
303 PM PDT Wed Aug 27 2025
NVZ004-272230-
Western Nevada Basin and Range including Pyramid Lake NV-
303 PM PDT Wed Aug 27 2025
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHURCHILL AND NORTH
CENTRAL LYON COUNTIES THROUGH 330 PM PDT...
At 303 PM PDT, Doppler radar was tracking a strong thunderstorm near
Lahontan Reservoir, moving east at 10 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lahontan Reservoir, Fernley, Silver Springs, Us 50 At Lyon-Churchill
Co Line, and Silver Springs Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3939 11927 3955 11926 3955 11890 3932 11893
TIME...MOT...LOC 2203Z 278DEG 10KT 3944 11914
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JCThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 5:56 PM PDT | Areal Flood Advisory | REV | Washoe | 111 min |
| Aug 27, 12:45 AM PDT | Flood Watch | REV | Douglas, Lyon, Mineral, Storey, Washoe | 21 hr |
| Aug 27, 12:12 PM PDT | Special Weather Statement | REV | 33 min | |
| Aug 27, 12:14 PM PDT | Special Weather Statement | REV | Douglas | 31 min |
| Aug 27, 12:49 PM PDT | Special Weather Statement | REV | Storey | 26 min |
| Aug 27, 12:54 PM PDT | Special Weather Statement | REV | Storey | 36 min |
| Aug 27, 1:00 PM PDT | Special Weather Statement | REV | 15 min | |
| Aug 27, 1:09 PM PDT | Special Weather Statement | REV | Douglas | 36 min |
| Aug 27, 1:32 PM PDT | Special Weather Statement | REV | 28 min | |
| Aug 27, 1:46 PM PDT | Special Weather Statement | REV | 29 min | |
| Aug 27, 1:50 PM PDT | Special Weather Statement | REV | 25 min | |
| Aug 27, 1:53 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 37 min |
| Aug 27, 2:05 PM PDT | Special Weather Statement | REV | Lyon | 25 min |
| Aug 27, 2:11 PM PDT | Special Weather Statement | REV | 34 min | |
| Aug 27, 2:14 PM PDT | Severe Thunderstorm Warning | REV | Washoe | 31 min |
| Aug 27, 2:23 PM PDT | Special Weather Statement | REV | 37 min | |
| Aug 27, 2:31 PM PDT | Special Weather Statement | REV | Lyon | 29 min |
| Aug 27, 3:03 PM PDT | Special Weather Statement | REV | Storey | 27 min |
| Aug 27, 3:18 PM PDT | Areal Flood Advisory | REV | Lyon, Storey, Washoe | 3 hr |
| Aug 27, 3:26 PM PDT | Special Weather Statement | REV | Douglas | 34 min |
| Aug 27, 3:31 PM PDT | Special Weather Statement | REV | Storey | 29 min |
| Aug 27, 3:33 PM PDT | Severe Thunderstorm Warning | REV | Churchill, Lyon | 27 min |
| Aug 27, 3:56 PM PDT | Areal Flood Advisory | REV | Douglas | 3 hr |
| Aug 27, 4:00 PM PDT | Special Weather Statement | REV | Churchill | 30 min |
| Aug 27, 4:04 PM PDT | Flash Flood Warning | REV | Storey, Washoe | 116 min |
| Aug 27, 4:21 PM PDT | Special Weather Statement | REV | Churchill | 24 min |
| Aug 27, 4:54 PM PDT | Special Weather Statement | REV | 51 min | |
| Aug 26, 5:08 PM PDT | Areal Flood Advisory | REV | Nevada, Placer | 86 min |
| Aug 27, 11:55 AM PDT | Special Weather Statement | REV | Sierra | 50 min |
| Aug 27, 12:11 PM PDT | Special Weather Statement | REV | Sierra | 34 min |
| Aug 27, 12:14 PM PDT | Special Weather Statement | REV | Alpine | 46 min |
| Aug 27, 12:45 PM PDT | Special Weather Statement | REV | Sierra | 30 min |
| Aug 27, 12:53 PM PDT | Special Weather Statement | REV | Alpine | 37 min |
| Aug 27, 1:51 PM PDT | Special Weather Statement | REV | Lassen | 24 min |
| Aug 27, 2:37 PM PDT | Flash Flood Warning | REV | Nevada, Sierra | 113 min |
| Aug 27, 2:52 PM PDT | Areal Flood Advisory | REV | Sierra | 113 min |
| Aug 27, 4:16 PM PDT | Special Weather Statement | REV | Plumas | 44 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.